Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 9, NWS Wichita, KS

May 16, 2021Russell County, Kansas

NWS Wichita, KS issued this areal flood warning at May 16, 2021, 7:56 AM CDT for Russell County, Kansas. It was in force for 54 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2021, 7:56 AM CDT (12:56 UTC)
Expired
May 18, 2021, 1:38 PM CDT
In force
54 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Russell County, KS

The radar

The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 12:29 PM CDTFLASH FLOODParadise, KSMAIN STREET IN TOWN IS IMPASSABLE. EVACUATIONS HAVE OCCURRED IN TOWN. NO WATER RESCUES THUS FAR. THE WATER IS STILL RISING.
May 16, 5:05 PM CDTFLASH FLOOD1 Wnw Paradise, KSWATER RESCUE FROM HOME FOR 2 ADULTS AND 2 CHILDREN JUST WEST OF PARADISE.
May 16, 5:15 PM CDTFLASH FLOOD3 Se Paradise, KSNUMEROUS COUNTY ROADS ARE WATER COVERED. VOLUNTARY EVACUATIONS OCCURRED IN PARADISE AND ALONG PARADISE CREEK.
May 17, 12:55 PM CDTFLOOD2 Se Paradise, KSWATER IS STILL OVER THE ROADWAYS ALONG PARADISE CREEK MAKING THEM IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 0.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WGUS43 KICT 161256
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
756 AM CDT Sun May 16 2021

KSC167-162045-
/O.NEW.KICT.FA.W.0009.210516T1256Z-210516T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Russell KS-
756 AM CDT Sun May 16 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Northern Russell County in central Kansas...

* Until 345 PM CDT Sunday.

* At 756 AM CDT, Local law enforcement reported heavy rainfall from 
  overnight was causing a rise on Paradise Creek. As a result, some 
  flooding problems could occur in the warned area if the creek 
  continues to rise and leave its banks.

* People living in the town of Paradise and near the creek itself 
  should be alert for possible flooding.

* Some locations that could experience flooding include...
  Lucas, Luray, Paradise, Waldo and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3913 9904 3913 9848 3893 9849 3902 9904

$$

Jakub
4 follow-up statements
710 
WGUS43 KICT 161913
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
213 PM CDT Sun May 16 2021

KSC167-171900-
/O.EXT.KICT.FA.W.0009.000000T0000Z-210517T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Russell KS-
213 PM CDT Sun May 16 2021

The National Weather Service in Wichita has extended the

* Flood Warning for...
  Northern Russell County in central Kansas...

* Until 200 PM CDT Monday.

* At 213 PM CDT, Local law enforcement reported flooding in the 
  warned area. Flooding is already occurring. Between 1 and 5 inches 
  of rain fell overnight. Runoff from this rainfall has resulted in 
  rises on downstream creeks. Additional thunderstorm development is 
  expected near the warned area through the evening and overnight 
  which would add to any ongoing flooding concerns.

* Some locations that will experience flooding include...
  Lucas, Luray, Paradise, Waldo and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3913 9904 3913 9848 3893 9849 3902 9904

$$

Pearce
403 
WGUS83 KICT 162227
FLSICT

Flood Statement
National Weather Service Wichita KS
527 PM CDT Sun May 16 2021

KSC167-171900-
/O.CON.KICT.FA.W.0009.000000T0000Z-210517T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Russell KS-
527 PM CDT Sun May 16 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM CDT MONDAY FOR 
NORTHERN RUSSELL COUNTY...

At 527 PM CDT, local law enforcement reported ongoing flooding 
across the warned area.  Flooding and voluntary evacuations are 
possible along the Paradise Creek near the town of Paradise. Between 
1 and 5 inches of rain have fallen.

Some locations that will experience flooding include...
  Lucas, Luray, Paradise, Waldo and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3913 9904 3913 9848 3893 9849 3902 9904

$$

Ketcham
059 
WGUS43 KICT 171833
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
133 PM CDT Mon May 17 2021

KSC167-181900-
/O.EXT.KICT.FA.W.0009.000000T0000Z-210518T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Russell KS-
133 PM CDT Mon May 17 2021

The National Weather Service in Wichita has extended the

* Flood Warning for...
  Northern Russell County in central Kansas...

* Until 200 PM CDT Tuesday.

* At 133 PM CDT, Emergency management reported flooding persists 
  along Paradise Creek. This is a continuation of the runoff from 
  yesterday. The water is receding but is still covering roads near 
  Paradise Creek making them impassable.

* Some locations that will experience flooding include...
  Lucas, Luray, Paradise, Waldo and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3913 9904 3913 9848 3893 9849 3902 9904

$$

Pearce
665 
WGUS83 KICT 181838
FLSICT

Flood Statement
National Weather Service Wichita KS
138 PM CDT Tue May 18 2021

KSC167-181848-
/O.CAN.KICT.FA.W.0009.000000T0000Z-210518T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Russell KS-
138 PM CDT Tue May 18 2021

...FLOOD WARNING IS CANCELLED FOR NORTHERN RUSSELL COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3913 9904 3913 9848 3893 9849 3902 9904

$$

Pearce

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at May 16, 5:40 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 16, 5:40 AM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
540 AM CDT Sun May 16 2021

.SHORT TERM...(Today through Tuesday night)
Issued at 304 AM CDT Sun May 16 2021

Ongoing showers and thunderstorms were present once again across
much of central and portions of south central and southeast Kansas
during the overnight hours which were being aided by a subtle
shortwave trough approaching from the Southern High Plains. Some of
this activity will likely linger into the daylight hours. Any break
in storm activity is expected to be rather short-lived for most
areas as we remain very moist and weakly capped. Widely scattered
showers and thunderstorms might redevelop through the afternoon
hours ahead of a subtle shortwave trough lifting over the area. We
continue to see weakening flow in the mid levels and the best lapse
rates are progged to remain on our western flank or further west
across the high plains which is expected to result in less severe
weather today when compared to the past couple of days across our
forecast area. The biggest threat will likely be flooding
concerns in areas that are locally saturated from recent rainfall.
PWATs are progged to steadily climb remaining in the 150 percent
of normal range for mid May and with slow storm motions locally
heavy rain will remain possible. Confidence in the high plains
storms drifting east tonight remains low and the better nocturnal
signal may clip our southeast Kansas counties or remain just east
of our forecast area but forecast confidence remains fairly low
for this period.

Mon-Tue...A slow moving mid/upper trough over the Southwest will
gradually approach the region as we move through the beginning of
the week. A moist and unstable airmass ahead of this approaching
system will keep unsettled weather conditions and seasonable
temperatures in the forecast.

.LONG TERM...(Wednesday through Saturday)
Issued at 304 AM CDT Sun May 16 2021

After the initial shortwave trough lifts north of the area we are
progged to remain in a southerly/southwesterly flow regime with a
mid/upper trough remaining situated over the Central Great Basin
and an amplified mid/upper ridge over the Mid Atlantic area. This
pattern would keep a high pwat airmass in place with additional
rounds of showers and storms anticipated through much of the
upcoming period. Maintained mild and seasonable temperatures
through the period with highs in the 70s and lows in the 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 537 AM CDT Sun May 16 2021

Numerous showers and storms will linger across parts of central
and southeast Kansas early this morning before lifting northeast
of the area. Low clouds in the MVFR category will affect the
region this morning. Meanwhile storms are expected to redevelop
over central Kansas along a warm front boundary this afternoon,
then shift northward this evening. Low clouds will become more
widespread later tonight with possible IFR cigs after 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  60  75  61 /  50  50  50  70
Hutchinson      73  60  74  59 /  50  50  50  70
Newton          73  59  74  60 /  50  50  50  70
ElDorado        73  59  74  61 /  60  60  50  70
Winfield-KWLD   73  60  76  62 /  60  60  50  80
Russell         73  56  70  57 /  60  50  50  60
Great Bend      72  57  71  57 /  50  50  60  60
Salina          73  59  74  59 /  60  50  50  60
McPherson       73  59  73  59 /  60  50  50  70
Coffeyville     76  60  76  62 /  70  80  70  70
Chanute         75  60  74  63 /  70  80  70  70
Iola            75  59  73  62 /  70  80  70  70
Parsons-KPPF    75  60  74  63 /  70  80  70  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...CDJ
Hazardous weather outlook, May 16, 7:43 AM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
743 AM CDT Sun May 16 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-171245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
743 AM CDT Sun May 16 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will move slowly eastward across
southeast Kansas this morning. Strong or severe storms are not
expected. Excessive runoff from last nights very heavy rainfall will
continue to cause some flooding problems across portions of central
Kansas this morning. See latest flood warnings for additional
details.

Scattered storms may redevelop across the area this afternoon and
evening. A strong or marginally severe storm or two will be
possible. The primary threat will be heavy rain but nickel to
quarter sized hail and wind gusts of 40 to 60 mph may also be
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be multiple opportunities for thunderstorms through next
week, some of which could be strong to marginally severe. However,
at this time, the threat of widespread, and or significant, severe
weather looks low. Flooding concerns may increase through next
week, especially for areas that see repeated rounds of
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, May 16, 3:36 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
336 AM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     FLASH FLOOD      LINCOLN                 39.04N 98.15W
05/16/2021                   LINCOLN            KS   FIRE DEPT/RESCUE

            NUMEROUS STREETS ARE FLOODED AND IMPASSABLE
            IN LINCOLN DUE TO HIGH WATER. FIRE
            DEPARTMENT WAS BARRICADING ROADS IN TOWN. A
            RESIDENT IN TOWN ALSO REPORTED BASEMENT
            FLOODING OF THEIR HOME.

&&

CDJ
Local storm report, May 16, 6:37 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
637 AM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      5 WNW NEW CAMBRIA       38.91N 97.59W
05/16/2021                   SALINE             KS   EMERGENCY MNGR

            THERE ARE ONGOING WATER RESCUES IN THE
            NORTHEAST PART OF THE COUNTY. OHIO STREET
            NORTH OF INTERSTATE 70 IS IMPASSABLE. A
            HOUSING DEVELOPMENT HAS WATER IMPACTING
            MULTIPLE HOMES. ONE HOME HAS FOUR FEET OF
            WATER IN THE BASEMENT.

&&
Local storm report, May 16, 7:17 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
717 AM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     HEAVY RAIN       6 WNW NEW CAMBRIA       38.92N 97.60W
05/16/2021  M5.86 INCH       SALINE             KS   PUBLIC

            PERSONAL WEATHER STATION REPORTING 5.86
            INCHES SINCE MIDNIGHT.

0703 AM     HEAVY RAIN       NEW CAMBRIA             38.88N 97.50W
05/16/2021  M5.45 INCH       SALINE             KS   PUBLIC

            PERSONAL WEATHER STATION REPORTING 5.45
            INCHES SINCE MIDNIGHT.

0705 AM     HEAVY RAIN       2 WSW NEW CAMBRIA       38.87N 97.54W
05/16/2021  M4.21 INCH       SALINE             KS   FIRE DEPT/RESCUE

            WEATHER STATION AT SALINE COUNTY FIRE
            DISTRICT 5 REPORTS 4.21 INCHES SINCE
            MIDNIGHT.

0707 AM     HEAVY RAIN       2 S NEW CAMBRIA         38.85N 97.50W
05/16/2021  M4.09 INCH       SALINE             KS   PUBLIC

            PERSONAL WEATHER STATION REPORTING 4.09
            INCHES SINCE MIDNIGHT.

0545 AM     HEAVY RAIN       2 SE NEW CAMBRIA        38.86N 97.48W
05/16/2021  M2.91 INCH       SALINE             KS   CO-OP OBSERVER

            24 HOUR RAINFALL REPORT

0710 AM     HEAVY RAIN       9 SE SYLVAN GROVE       38.94N 98.26W
05/16/2021  M2.19 INCH       LINCOLN            KS   PUBLIC

            PERSONAL WEATHER STATION MEASURED 2.19
            INCHES SINCE MIDNIGHT.

0650 AM     HEAVY RAIN       2 NNE SALINA            38.84N 97.61W
05/16/2021  M2.09 INCH       SALINE             KS   MESONET

            24 HOUR TOTAL

0630 AM     HEAVY RAIN       3 NNW STRONG CITY       38.44N 96.56W
05/16/2021  M1.71 INCH       CHASE              KS   MESONET

            24 HOUR RAINFALL TOTAL

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:15 PM CDTSpecial Weather StatementICTSumner60 min
May 15, 9:03 PM CDTSpecial Weather StatementICTSumner57 min
May 15, 10:50 PM CDTSpecial Weather StatementICTButler55 min
May 15, 11:02 PM CDTSpecial Weather StatementICTLincoln58 min
May 15, 11:03 PM CDTSpecial Weather StatementICTEllsworth57 min
May 15, 11:24 PM CDTSevere Thunderstorm WarningICTButler, Greenwood66 min
May 15, 11:27 PM CDTSpecial Weather StatementICTWoodson63 min
May 15, 11:38 PM CDTSevere Thunderstorm WarningICTGreenwood, Wilson, Woodson55 min
May 15, 11:50 PM CDTSpecial Weather StatementICTSedgwick55 min
May 16, 12:12 AM CDTSpecial Weather StatementICTRussell63 min
May 16, 12:14 AM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick61 min
May 16, 12:32 AM CDTSpecial Weather StatementICTGreenwood28 min
May 16, 12:58 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion22 min
May 16, 1:25 AM CDTAreal Flood WarningICTEllsworth, Lincoln, Saline9 hr
May 16, 2:16 AM CDTAreal Flood WarningICTSaline8 hr
May 16, 2:43 AM CDTFlash Flood Warning Considerable damage threatICTLincoln, Saline5 hr
May 16, 8:19 AM CDTRiver Flood WarningICTReno, Rice3 days
May 16, 9:49 AM CDTFlash Flood Warning Considerable damage threatICTRussell8 hr
May 16, 10:18 AM CDTAreal Flood WarningICTSaline27 hr
May 16, 10:37 AM CDTAreal Flood WarningICTLincoln, Saline27 hr
May 16, 1:14 PM CDTSpecial Weather StatementICTMcPherson61 min
May 16, 1:46 PM CDTAreal Flood WarningICTMcPherson24 hr
May 16, 2:24 PM CDTSpecial Weather StatementICTEllsworth51 min
May 16, 3:00 PM CDTSpecial Weather StatementICTEllsworth45 min
May 16, 3:10 PM CDTSevere Thunderstorm WarningICTEllsworth54 min
May 16, 3:33 PM CDTAreal Flood WarningICTEllsworth22 hr
May 16, 4:09 PM CDTSpecial Weather StatementICTEllsworth36 min
May 16, 4:48 PM CDTSpecial Weather StatementICTRussell27 min
May 16, 5:02 PM CDTSpecial Weather StatementICTReno28 min
May 16, 5:12 PM CDTSevere Thunderstorm WarningICTBarton63 min
May 16, 6:04 PM CDTSevere Thunderstorm WarningICTBarton18 min
May 16, 6:11 PM CDTSpecial Weather StatementICTBarton34 min

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.